New Jersey, 2002

Lightning Strike in New Jersey, June 6, 2002

June 6, 2002 · NWS PHI · 1 event in 1 county or zone

Lightning struck the roof of a Pleasantville home. The ensuing fire damaged the attic and roof.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the roof of a Pleasantville home. The ensuing fire damaged the attic and roof. Firefighters contained it in about 40 minutes before it could do further damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 5, 3:40 PM EST, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 5, 3:40 PM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT WED JUN 5 2002

THE COLD FRONT WHICH WILL BE AFFECTING OUR WX FOR THE NEXT COUPLE OF
DAYS IS STILL HANGING BACK ACROSS THE ERN GRTLKS AND OH VLY THIS
AFTN.  HWVR THE AMS AHD OF THE FRONT IS VERY MOIST AND UNSTABLE AND
TSTMS HAVE RE-FIRED ACRS CNTRL PA SWD INTO MD.  MODELS INDC A
PRE-FRNTL SFC TROF WILL DVLP OR IS DVLPG JUST W OF OUR CWA AND THIS
SHOULD FOCUS TSTM ACTVTY THIS EVENING INTO TONIGHT. THUS HAVE LIKELY
TO CATG POPS FOR TONIGHT OVER ENTIRE FA.  SOME TSTMS MAY REACH SVR
LIMITS AS WELL AS CONTAINING VERY HEAVY DOWNPOURS.

FOR THUR...FNTL BDNRY IS FCST TO SINK SLWLY SEWD ACROSS THE FA WITH
NE WINDS AND COOLER TEMPS N OF THE BNDRY.  HWVR LOW PRES WAVES MOVG
ALG THE FRNT WILL SUPPORT CNVTV PRECIP ON EITHER SIDE AND RAINFALL
AMTS COULD STILL BE HEAVY.  FOR THUR NITE THE FOCUS WILL SHIFT TO
SRN PART OF OUR FA AS CDFTN CONTS TO SAG SWD AND STGR SFC WAVE APCHS
FROM THE SW.

FOR FRI..SOME LINGERING AM SHOWERS NEAR THE COAST...OTRW THE LOW
PRES WILL MOVE OFFSHORE LEAVING BREEZY CONDS NEAR THE SHORE. LEFT
OVER MOISTURE FROM SGFNT RAINS SHOULD SUPPORT AFTN CLDNS.

WE NEED THE RAIN...HWVR IT MAY BE TOO MUCH AT ONCE IN SOME AREAS.
THEREFORE WILL ISSUE A STATEMENT FOR HEAVY RAINS AND POSSIBLE
FLOODING.  MAIN THREAT FOR MORE WDSPRD HEAVT RAIN SEEMS TO BE THURS
AND THURS NIGHT...SO WILL LEAVE FF WATCH DECISION TO LATER SHIFT.

FCSTID = 20
MPO   65  68  53  70 /  80  80  60  20
ABE   67  71  55  72 /  80  80  70  20
RDG   67  71  55  72 /  80  80  70  20
PHL   71  78  59  70 /  80  90  80  20
12N   67  71  55  72 /  80  80  70  20
SMQ   70  76  57  71 /  80  90  80  20
TTN   70  76  57  71 /  80  90  80  20
MIV   70  78  60  67 /  70  90  90  30
ACY   69  76  60  65 /  70  90  90  40
ILG   71  78  59  70 /  80  90  80  20
DOV   71  80  61  71 /  70  90  90  40
GED   71  80  61  71 /  70  90  90  40
ESN   71  80  61  71 /  70  90  90  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA FOR COASTAL WATERS AND DELAWARE BAY.

AMC

In the hours before

Special weather statement, Jun 6, 12:20 AM EST, 10 minutes before
NJZ007>010-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 AM EDT THU JUN 6 2002

...HEAVY RAINS ACROSS NORTHWEST AND WEST CENTRAL NEW JERSEY...

AT 120 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF
SHOWERS AND THUNDERSTORMS OVER NORTHWEST NEW JERSEY...WITH THE
HEAVIEST RAINS IN SOUTHERN WARREN...NORTHERN HUNTERDON AND NORTHERN
MORRIS COUNTIES. THIS AREA WILL MOVE SLOWLY SOUTH INTO THE REST OF
MORRIS...HUNTERDON AND SOMERSET COUNTIES THROUGH 4 AM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GOODMAN

The radar

The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Atlantic

When
June 6, 12:30 AM EST
Where
Atlantic County, Pleasantville
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308112.